Search This Blog

Monday, 30 September 2013

Confessions of a salt druggie

When talking to Tim yesterday and discussing the ongoing repercussions of his motorbike accident, he said that the pain was so bad on Friday, he actually took a painkiller.  Taking a paracetamol or an ibuprofen for us is akin to "giving in" and not holding that bottom lip firm, so this was BIG NEWS.  It really must have hurt.  I wonder if this attitude to pills is strangely unique to our family, or the English or just a personality make-up thing.  HWISO's family are great pill poppers on the maternal side.  They do love a nice pill and my f-i-l's breakfast pill time regime makes my eyes cross!

So, I have been on a low dose of steroids for a few weeks now and I admit to being a bit...well....alert and "fast with the comeback" - I call it witty.  HWISO begs to differ sometimes.  It has also meant that my sleep patterns have been a little odd.  I have been up, blogging, chatting and researching most nights by 3 am and catch little kips during the day.  I am totally exhausted by 8 pm and usually asleep by 8.30 pm.  This is not helped at all by the whole constipation thing which has mucked up the natural rhythms - nuff said.

The upshot was that I decided to stop taking the steroids over the weekend as Em was coming home, with her lovely friend K and it would be good if I wasn't quite so.....witty.


The pain and the swelling has been almost unmanageable.  Almost.  I even took a painkiller or two.  I was also totally floored by fatigue - something that hasn't happened up until now.  Every time I sat down I went to sleep, which completely took everyone by surprise, so they kept coming in to check I was alright, which made me witty again

The upshot of that is that I became very vulnerable and emotional and sensitive and had a complete meltdown with my daughter about a bag, which her friend had borrowed.  Which was childish and silly.  And petty.  

And then the salt thing.  I have been having chemo on an almost weekly basis since March now.  One of the side effects of chemo on me is that everything tastes of salt. Even water.  Some tastes cut through it momentarily - for about 30 seconds or so - but things like bread, potatoes, pasta just feel like I am ingesting a forkful of salt.  This has been going on for such a long time that I had almost got used to it.  Until last night.   One mouthful of chicken salad and THAT WAS IT! 

"I am sick of it.  Just sick of it.  I am so fed up with eating salt.  I am never going to eat anything again!"  (From me?  Ironic huh?), flinging plate in sink and throwing fork on floor very very hard to punish fork.  Bad bad fork.

Poor HWISO got out the mop and bucket (tissues) and started dab ineffectually at the puddles of self-pity running down my face.  He has no solutions and, believe me, we've tried everything. So chemo today and another week of salt-eating.  (I have now convinced myself that the cancer has spread to my pancreas, despite a clear scan three weeks, BTW).  

However, fair warning. I will be taking the steroids. 

No comments:

Post a Comment